Tennessee, 2021Heavy Snow in Tennessee, January 27 to 28, 2021
January 27 to 28, 2021 · NWS MRX · 2 events in 2 counties and zones
An upper level low pressure trough moved across the Southern Appalachians in the evening of January 27, producing a few inches of snow. Following the trough passage later that night, a northwest flow of cold air produced an additional few inches of snow in portions of the East Tennessee mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure trough moved across the Southern Appalachians in the evening of January 27, producing a few inches of snow. Following the trough passage later that night, a northwest flow of cold air produced an additional few inches of snow in portions of the East Tennessee mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 27, 6:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 27, 6:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
630 PM EST Wed Jan 27 2021
.UPDATE...
FOR 00Z AVIATION.
&&
.SHORT TERM...(Tonight and Tomorrow)...
Overview: I really hate to start a discussion off this way but I
have no choice. The snowfall totals that are forecast across the
northern Cumberland Plateau, central/northern TN Valley are very low
confidence. Confidence in the totals increase the further you go
into northeast TN and southwest VA. The highest confidence is across
the east TN mountains as well as the mountains of northeast TN and
southwest VA.
System Overview: Dynamically, not much has changed. Shortwave swings
across the area this evening into Thursday morning. Soundings show
profiles rapidly cooling between 21Z and 00z this evening. Models
still showing very strong DPVA as the wave swings through. The
vorticity at 500mb is quite impressive. This lift, combined with the
strong upper jet overhead, will allow for plenty of lift so forcing
is not an issue with this system. The issue is when exactly does the
change over from rain to snow occur and how fast does the moisture
exit. Max temps have over performed by several degrees today as we
saw a good bit of sunshine. Clouds are now beginning to move into
the area and the colder air isn't too far off to the west. However,
current dewpoints are generally in the mid/upper 30s to low 40s
which means a much smaller wetBulb depression than I would like to
see. This is a little concerning to me in terms of how quickly we
change over to snow, especially across some of our valley locations.
Precip moves into the southern TN Valley around 21Z and then
progresses northeast through evening and overnight hours. This will
be a quick moving system so moisture will not be around very long
which means our window for snow accumulation will be very short.
HRRR runs have been consistently showing the bulk of the precip
moving out of the central TN Valley around 03Z and northeast TN and
southwest VA by around 06Z. Snow showers will linger across the east
TN mountains and favored upslope areas of northeast TN and southwest
VA through Thursday morning as northwest flow kick in on the back
side of this system.
SR
.LONG TERM...(Thursday night through Wednesday)...
Models are in decent agreement for much of the long term period,
although still some differences in the details. We start the period
Thursday night through Friday night with dry weather under the
influence of surface high pressure and a building upper ridge.
Temperatures will generally be below seasonal normals.
This weekend, models depict an upper trough moving east out of the
Rockies with a developing surface low moving out of the Plains into
the Ohio River Valley. Models then show surface development
shifting to near the east coast then tracking northeast into Monday.
While models generally agree on this basic scenario there remain
important differences in the details which produce continued
forecast uncertainty. Right now it looks like much of the
precipitation on the front end Saturday afternoon through at least
the first part of Sunday night will be liquid, while on the back
side there will be a changeover to more snow as colder air pushes
in. However, thermal profiles suggest it might be close as far as
rain/snow on the front end over the northeast, so will include some
wintry mix over the northeastern areas Saturday night into early
Sunday. Some snow accumulation can be expected on the back side
Sunday night through Monday night with the lingering upper trough in
the cold advection and northwest flow, particularly over the higher
terrain. Will mention possible snow accumulations mainly higher
elevations in the HWO.
Surface high pressure and ridging aloft will be building in again by
Tuesday and Wednesday, so we should end the long term period with a
couple of dry days with temperatures still below normal Tuesday and
closer to normal Wednesday.
LW
&&
.AVIATION...
00Z TAF DISCUSSION.
Decreasing flight conditions are expected across the TAF sites
overnight as a system pulls rain/snow showers through the region.
MVFR conditions (possibly a period IFR at TRI) can be expected due
to lower ceilings and visibility. Tightening pressure gradients
have also increased north to northwest winds to sustain 8-14kts
with gusts over 20kts. This will continue through early morning.
As system moves east of the area by early Thursday morning, drier
air will move into the region with improving flight conditions to
VFR.
&&
.PREV DISCUSSION...
/ISSUED 335 PM EST Wed Jan 27 2021/
SHORT TERM...(Tonight and Tomorrow)...
Overview: I really hate to start a discussion off this way but I
have no choice. The snowfall totals that are forecast across the
northern Cumberland Plateau, central/northern TN Valley are very low
confidence. Confidence in the totals increase the further you go
into northeast TN and southwest VA. The highest confidence is across
the east TN mountains as well as the mountains of northeast TN and
southwest VA.
System Overview: Dynamically, not much has changed. Shortwave swings
across the area this evening into Thursday morning. Soundings show
profiles rapidly cooling between 21Z and 00z this evening. Models
still showing very strong DPVA as the wave swings through. The
vorticity at 500mb is quite impressive. This lift, combined with the
strong upper jet overhead, will allow for plenty of lift so forcing
is not an issue with this system. The issue is when exactly does the
change over from rain to snow occur and how fast does the moisture
exit. Max temps have over performed by several degrees today as we
saw a good bit of sunshine. Clouds are now beginning to move into
the area and the colder air isn't too far off to the west. However,
current dewpoints are generally in the mid/upper 30s to low 40s
which means a much smaller wetBulb depression than I would like to
see. This is a little concerning to me in terms of how quickly we
change over to snow, especially across some of our valley locations.
Precip moves into the southern TN Valley around 21Z and then
progresses northeast through evening and overnight hours. This will
be a quick moving system so moisture will not be around very long
which means our window for snow accumulation will be very short.
HRRR runs have been consistently showing the bulk of the precip
moving out of the central TN Valley around 03Z and northeast TN and
southwest VA by around 06Z. Snow showers will linger across the east
TN mountains and favored upslope areas of northeast TN and southwest
VA through Thursday morning as northwest flow kick in on the back
side of this system.
SR
LONG TERM...(Thursday night through Wednesday)...
Models are in decent agreement for much of the long term period,
although still some differences in the details. We start the period
Thursday night through Friday night with dry weather under the
influence of surface high pressure and a building upper ridge.
Temperatures will generally be below seasonal normals.
This weekend, models depict an upper trough moving east out of the
Rockies with a developing surface low moving out of the Plains into
the Ohio River Valley. Models then show surface development
shifting to near the east coast then tracking northeast into Monday.
While models generally agree on this basic scenario there remain
important differences in the details which produce continued
forecast uncertainty. Right now it looks like much of the
precipitation on the front end Saturday afternoon through at least
the first part of Sunday night will be liquid, while on the back
side there will be a changeover to more snow as colder air pushes
in. However, thermal profiles suggest it might be close as far as
rain/snow on the front end over the northeast, so will include some
wintry mix over the northeastern areas Saturday night into early
Sunday. Some snow accumulation can be expected on the back side
Sunday night through Monday night with the lingering upper trough in
the cold advection and northwest flow, particularly over the higher
terrain. Will mention possible snow accumulations mainly higher
elevations in the HWO.
Surface high pressure and ridging aloft will be building in again by
Tuesday and Wednesday, so we should end the long term period with a
couple of dry days with temperatures still below normal Tuesday and
closer to normal Wednesday.
LW
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Weather Advisory until 7 AM EST Thursday for Campbell-
Morgan-Scott.
Winter Weather Advisory until 7 AM EST Thursday for Claiborne-
Grainger-Hamblen-Hancock-Hawkins-Northwest Carter-Northwest
Cocke-Northwest Greene-Sullivan-Union-Washington.
Winter Storm Warning until noon EST Thursday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...Winter Weather Advisory until 7 AM EST Thursday for Lee-Russell-
Scott-Washington-Wise.
&&Hazardous weather outlook, Jan 27, 3:54 PM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
354 PM EST Wed Jan 27 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-282100-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
354 PM EST Wed Jan 27 2021 /254 PM CST Wed Jan 27 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
...Winter Storm Warning for the East Tennessee Mountains...
Rain will transition to snow this evening and tonight.
Significant accumulations are expected across the East Tennessee
mountains and the higher elevations of southwest Virginia where
2 to 4 inches of snowfall are expected with localized amounts up
to 6 inches. Lighter accumulations are expected across the lower
elevations of northeast Tennessee and southwest Virgina where 1
to 3 inches are possible. Lower confidence exists across the
central/northern TN Valley and northern Cumberland Plateau,
amounts up to 1 inch are possible in these locations.
Travel may become difficult tonight within the warning and
advisory areas. See the Winter Storm Warning and Winter Weather
Advisory products for more details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snow showers can be expected at times in the Sunday night through
Monday night time frame, and accumulating snow will be possible
especially over the higher elevations.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of snow amounts will be needed.
In the hours before
Special weather statement, Jan 27, 3:39 PM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
339 PM EST Wed Jan 27 2021
NCZ060-061-TNZ036-069>071-073-280600-
Cherokee-Clay-Anderson-Knox-Jefferson-Northwest Blount-
North Sevier-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Oak Ridge, Clinton, Bearden, Knoxville, Lake Forest,
Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge,
White Pine, Happy Valley, Maryville, Alcoa, Harrisburg, Kodak,
McMahan, Sevierville, Seymour, and Pigeon Forge
339 PM EST Wed Jan 27 2021
...Rain Changing to Snow Showers This Evening and Tonight...
Rain will change to snow showers this evening and continue through
the early morning hours. Most of the snow will melt but there is a
chance of light accumulations on elevated surfaces, such as grassy
surfaces, vehicles, and roof tops.
Stay tuned to NOAA Weather Radio and other local media for
further details or updates.
Heavy Snow, Southeast Carter
- When
- January 27, 8:00 PM EST to January 28, 7:00 AM EST
- Where
- Southeast Carter forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
Between 6 and 8 inches of snow was reported at Carver's Gap.
Heavy Snow, Sevier/Smoky Mountains
- When
- January 27, 8:00 PM EST to January 28, 7:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
At Mt. Leconte, 5.8 inches of snow was measured.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Idaho, January 27 to 30, 20211 death · 12 events
- Winter Weather in Illinois, January 27, 20211 death · 1 event
- Tornadoes in Florida, January 27, 2021$205,000 · EF1 · 3 events
- Blizzard and Avalanche in California, January 27 to 29, 20211 injured · $250,000 · 4 events
- Winter Weather in Missouri, January 27, 202124 events
- Winter Weather in Illinois, January 27, 202119 events
- Winter Weather in Arkansas, January 27, 202114 events
- Winter Weather in Missouri, January 27, 202111 events
- Flash Flooding and Winter Storm in California, January 27 to 29, 202169 kt wind · 10 events
- Winter Weather in Ohio, January 27 to 28, 20218 events
- Winter Weather in Kansas, January 27, 20216 events
- Damaging Winds in Georgia, January 27, 202150 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930514, 930515.